Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Anesthesiology
Volume 2014, Article ID 693191, 4 pages
http://dx.doi.org/10.1155/2014/693191
Case Report

Postanesthetic Severe Oral Angioedema in Patient’s Taking Angiotensin-Converting Enzyme Inhibitor

Anaesthesiology Department, Coimbra University Hospital Center, Praceta Mota Pinto, 3001-301 Coimbra, Portugal

Received 29 May 2014; Accepted 17 October 2014; Published 6 November 2014

Academic Editor: Eugene A. Vandermeersch

Copyright © 2014 Acílio Marques et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. Audit INP, Top Therapeutic Classes by Prescriptions, MS National Prescription Audit PLUS, 2011, http://www.imshealth.com/deployedfiles/ims/Global/Content/Corporate/PressRoom/Top-LineMarketData&Trends/2011Top-lineMarketData/Top_Therapy_Classes_by_RX.pdf.
  2. T. Hoover, M. Lippmann, E. Grouzmann, F. Marceau, and P. Herscu, “Angiotensin converting enzyme inhibitor induced angio-oedema: a review of the pathophysiology and risk factors,” Clinical & Experimental Allergy, vol. 40, no. 1, pp. 50–61, 2010. View at Publisher · View at Google Scholar · View at Scopus
  3. L. Stojiljkovic, “Renin-angiotensin system inhibitors and angioedema: anesthetic implications,” Current Opinion in Anaesthesiology, vol. 25, no. 3, pp. 356–362, 2012. View at Publisher · View at Google Scholar · View at Scopus
  4. P. Sarkar, G. Nicholson, and G. Hall, “Brief review: Angiotensin converting enzyme inhibitors and angioedema: anesthetic implications,” Canadian Journal of Anesthesia, vol. 53, no. 10, pp. 994–1003, 2006. View at Publisher · View at Google Scholar · View at Scopus
  5. D. A. Sica and H. R. Black, “Current concepts of pharmacotherapy in hypertension: ACE inhibitor-related angioedema: can angiotensin-receptor blockers be safely used?” The Journal of Clinical Hypertension, vol. 4, no. 5, pp. 375–380, 2002. View at Publisher · View at Google Scholar · View at Scopus
  6. S. Al-Khudari, M. J. Loochtan, E. Peterson, and K. L. Yaremchuk, “Management of angiotensin-converting enzyme inhibitor-induced angioedema,” Laryngoscope, vol. 121, no. 11, pp. 2327–2334, 2011. View at Publisher · View at Google Scholar · View at Scopus
  7. A. P. Kaplan and M. W. Greaves, “Angioedema,” Journal of the American Academy of Dermatology, vol. 53, no. 3, pp. 373–388, 2005. View at Publisher · View at Google Scholar · View at Scopus
  8. H. Makani, F. H. Messerli, J. Romero et al., “Meta-analysis of randomized trials of angioedema as an adverse event of renin-angiotensin system inhibitors,” The American Journal of Cardiology, vol. 110, no. 3, pp. 383–391, 2012. View at Publisher · View at Google Scholar · View at Scopus
  9. D. R. Miller, S. A. Oliveria, D. R. Berlowitz, B. G. Fincke, P. Stang, and D. E. Lillienfeld, “Angioedema incidence in US veterans initiating angiotensin-converting enzyme inhibitors,” Hypertension, vol. 51, no. 6, pp. 1624–1630, 2008. View at Publisher · View at Google Scholar · View at Scopus
  10. G. M. Gabb, P. Ryan, L. M. Wing, and K. A. Hutchinson, “Epidemiological study of angioedema and ACE inhibitors,” Australian & New Zealand Journal of Medicine, vol. 26, no. 6, pp. 777–782, 1996. View at Publisher · View at Google Scholar · View at Scopus
  11. N. J. Brown, M. Snowden, and M. R. Griffin, “Recurrent angiotensin-converting enzyme inhibitor-associated angioedema,” The Journal of the American Medical Association, vol. 278, no. 3, pp. 232–233, 1997. View at Publisher · View at Google Scholar · View at Scopus
  12. H. Wernze, “ACE inhibitor-induced angioedema: remarkable new perspectives for intensive care/emergency medicine,” Anasthesiol Intensivmed Notfallmed Schmerzther, vol. 33, no. 10, pp. 637–641, 1998. View at Google Scholar
  13. G. Peltekis, D. Palaskas, M. Samanidou et al., “Severe migratory Angioedema due to ACE inhibitors use,” Hippokratia, vol. 13, no. 2, pp. 122–124, 2009. View at Google Scholar · View at Scopus
  14. O. Roche, A. Blanch, T. Caballero, N. Sastre, D. Callejo, and M. López-Trascasa, “Hereditary angioedema due to C1 inhibitor deficiency: Patient registry and approach to the prevalence in Spain,” Annals of Allergy, Asthma and Immunology, vol. 94, no. 4, pp. 498–503, 2005. View at Publisher · View at Google Scholar · View at Scopus
  15. P. Coriat, C. Richer, T. Douraki et al., “Influence of chronic angiotensin-converting enzyme inhibition on anesthetic induction,” Anesthesiology, vol. 81, no. 2, pp. 299–307, 1994. View at Publisher · View at Google Scholar · View at Scopus
  16. D. W. Pigott, C. Nagle, K. Allman, S. Westaby, and R. D. Evans, “Effect of omitting regular ACE inhibitor medication before cardiac surgery on haemodynamic variables and vasoactive drug requirements,” British Journal of Anaesthesia, vol. 83, no. 5, pp. 715–720, 1999. View at Publisher · View at Google Scholar · View at Scopus
  17. Reducing and Preventing Adverse Drug Events to Decrease Hospital Costs, Agency for Healthcare Reasearch and Quality, U.S. Department of Health & Human Services, http://archive.ahrq.gov/research/findings/factsheets/errors-safety/aderia/ade.html.
  18. A. K. Jaffer and F. A. Michota, “Why perioperative medicine matters more than ever,” Cleveland Clinic Journal of Medicine, vol. 73, supplement 1, p. S1, 2006. View at Google Scholar
  19. P. A. Loftus, M. Tan, G. Patel et al., “Risk factors associated with severe and recurrent angioedema: an epidemic linked to ACE-inhibitors,” The Laryngoscope, 2014. View at Publisher · View at Google Scholar
  20. T. Hoover, M. Lippmann, E. Grouzmann, F. Marceau, and P. Herscu, “Angiotensin converting enzyme inhibitor induced angio-oedema: a review of the pathophysiology and risk factors,” Clinical and Experimental Allergy, vol. 40, no. 1, pp. 50–61, 2010. View at Publisher · View at Google Scholar · View at Scopus
  21. A. McCook, “ACE inhibitors before surgery may do no harm patients on blood pressure drugs experienced lower 30-day mortality,” Clinical Anesthesiology, vol. 37, article 6, 2011. View at Google Scholar
  22. J. K. Ghali, “How to Keep Your Surgeon Out of Trouble. Perioperative Medicine: Risk Stratification,” American College of Physicians, http://www.acponline.org/about_acp/chapters/ga/13-ghali.pdf.
  23. A. Prochazka, Preoperative Evaluation Update, American College of Physicians, 2014, http://www.acponline.org/about_acp/chapters/co/prochazka08.pdf.
  24. A. Ahmed, “Chronic heart failure in older adults,” Medical Clinics of North America, vol. 95, no. 3, pp. 439–461, 2011. View at Publisher · View at Google Scholar
  25. S. Beggs, A. Thompson, R. Nash, A. Tompson, and G. Peterson, “Cardiac failure in children,” in Proceedings of the 17th Expert Committee on the Selection and Use of Essential Medicines, World Health Organization, Geneva, Switzerland, March 2009, http://www.who.int/selection_medicines/committees/expert/17/application/paediatric/Paed_Cardiac_Failure_Review.pdf.
  26. L. Beltrami, A. Zanichelli, L. Zingale, R. Vacchini, S. Carugo, and M. Cicardi, “Long-term follow-up of 111 patients with angiotensin-converting enzyme inhibitor-related angioedema,” Journal of Hypertension, vol. 29, no. 11, pp. 2273–2277, 2011. View at Publisher · View at Google Scholar · View at Scopus
  27. J. Wang, S. Surbhi, and J. W. Kuhle, “Receipt of angiotensin-converting enzyme inhibitors or angiotensin II receptor blockers among Medicare beneficiaries with diabetes and hypertension,” Journal of Pharmaceutical Health Services Research, vol. 5, no. 1, pp. 67–74, 2014. View at Publisher · View at Google Scholar · View at Scopus
  28. J. Alfie, L. S. Aparicio, and G. D. Waisman, “Current strategies to achieve further cardiac and renal protection through enhanced renin-angiotensin-aldosterone system inhibition,” Reviews on Recent Clinical Trials, vol. 6, no. 2, pp. 134–146, 2011. View at Publisher · View at Google Scholar · View at Scopus
  29. P. Campo, T. D. Fernandez, G. Canto, and C. Mayorga, “Angioedema induced by angiotensin-converting enzyme inhibitors,” Current Opinion in Allergy and Clinical Immunology, vol. 13, no. 4, pp. 337–344, 2013. View at Publisher · View at Google Scholar · View at Scopus
  30. M. Cicardi, L. C. Zingale, L. Bergamaschini, and A. Agostoni, “Angioedema associated with angiotensin-converting enzyme inhibitor use: outcome after switching to a different treatment,” Archives of Internal Medicine, vol. 164, no. 8, pp. 910–913, 2004. View at Publisher · View at Google Scholar · View at Scopus
  31. D. Sondhi, M. Lippmann, and G. Murali, “Airway compromise due to angiotensin-converting enzyme inhibitor-induced angioedema: clinical experience at a large community teaching hospital,” Chest, vol. 126, no. 2, pp. 400–404, 2004. View at Publisher · View at Google Scholar · View at Scopus
  32. M. Bochud, M. Burnier, and I. Guessous, “Top three pharmacogenomics and personalized medicine applications at the nexus of renal pathophysiology and cardiovascular medicine,” Current Pharmacogenomics and Personalized Medicine, vol. 9, no. 4, pp. 299–322, 2011. View at Publisher · View at Google Scholar · View at Scopus
  33. P. J. S. Jacques and M. N. Minear, “Improving Perioperative Patient Safety Through the Use of Information Technology,” http://www.ahrq.gov/professionals/quality-patient-safety/patient-safety-resources/resources/advances-in-patient-safety-2/vol4/Advances-StJacques_105.pdf.